Does Oral Sodium Phosphate Laxative Induce Hyperphosphatemia?

by Rajshri on  January 18, 2010 at 8:48 PM Research News   - G J E 4
 Does Oral Sodium Phosphate Laxative Induce Hyperphosphatemia?
Oral sodium phosphate (OSP) solution is the osmotic laxative most commonly used for colon cleansing, which in turn is used widely for colonoscopic exploration and colonic and gynecological surgery

It is known that OSP can induce severe hyperphosphatemia and hypocalcemia due to excessive absorption of phosphates, and there have been reports of deaths and irreversible dialysis-requiring renal insufficiency. However, no prospective studies have investigated the prevalence of hyperphosphatemia in low-risk patients.

A research article to be published on December 21, 2009 in the World Journal of Gastroenterology addresses this question. A research team from Argentina recruited one hundred consecutive ASA Ⅰ-Ⅱ individuals aged 35-74 years to study the frequency of hyperphosphatemia following the administration of OSP.

They found that in low-risk, well-hydrated patients, hyperphosphatemia following standard OSP doses is related to weight.

Their results suggest performing preoperative evaluation aimed at avoiding administration of OSP laxatives to patients at risk; reducing the dose of OSP in patients with low weight; and avoiding dehydration with an adequate oral intake of clear liquids.

Source: Eurekalert

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All